Vol. 67, No. 2, 1976

Download this article
Download this article. For screen
For printing
Recent Issues
Vol. 307: 1  2
Vol. 306: 1  2
Vol. 305: 1  2
Vol. 304: 1  2
Vol. 303: 1  2
Vol. 302: 1  2
Vol. 301: 1  2
Vol. 300: 1  2
Online Archive
Volume:
Issue:
     
The Journal
Subscriptions
Editorial Board
Officers
Contacts
 
Submission Guidelines
Submission Form
Policies for Authors
 
ISSN: 1945-5844 (e-only)
ISSN: 0030-8730 (print)
Special Issues
Author Index
To Appear
 
Other MSP Journals
On certain algebraic integers and approximation by rational functions with integral coefficients

David Geoffrey Cantor

Vol. 67 (1976), No. 2, 323–338
Abstract

Let A be a finite set of integers {a1,a2,,al} and (possibly) . Let X be a nonempty closed subset of C ∪{∞}, the field of complex numbers together with , under the topology of the Riemann sphere. Suppose that X is symmetric with respect to the field of real numbers R (i.e. if z X then z X) and disjoint from A. We are interested in the following two problems:

I. Under what conditions do there exist, for each neighborhood N of X, infinitely many algebraic numbers 𝜃 such that 1(𝜃 a1),1(𝜃 a2),,1(𝜃 al) are algebraic integers and, if ∞∈ A, 𝜃 is itself an algebraic integer, such that all of the (algebraic) conjugates of 𝜃 lie in N?

II. If X has empty interior and connected complement, then the polynomials are dense in the ring of continuous functions of X. What is the uniform closure of the polynomials with integral coefficients in 1(x a1),1(x a2), , 1(x al), and if ∞∈ A,x itself?

Mathematical Subject Classification
Primary: 10F25, 10F25
Secondary: 12A15
Milestones
Received: 20 September 1974
Revised: 29 June 1976
Published: 1 December 1976
Authors
David Geoffrey Cantor